Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 241, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2000, 11:27 PM CDT for Clay County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2000, 11:27 PM CDT (04:27 UTC)
- Expired
- Aug 12, 2000, 11:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 11:32 PM CDT | Thunderstorm Wind 52 E | Dickens, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2075 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
824 WUUS53 KFSD 130427 SVRFSD IAC041-130445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 PM CDT SAT AUG 12 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN NORTHWEST IOWA * UNTIL 1145 PM CDT * AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DICKENS...OR ABOUT 8 MILES EAST OF SPENCER...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CLAY COUNTY EAST AND SOUTHEAST OF DICKENS THROUGH 1145 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:55 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 12, 8:55 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT SAT AUG 12 2000 HAV ALRDY UPDTD NW IA AND SW MN ZNS TO REMOVE TORN WTCH. APRS TO HAV BEEN TO WRM ALOFT TO LET TSTMS DVLP ALNG FNT AND NOW WITH CONVERGENCE DCRSG WITH SS THE THREAT OF STG TSTMS SHLD CONT TO DCRS. DID LEAVE A CHC OF TSTMS UNTIL ARND MDNGT IN SE SD AND SW MN AHEAD OF FNT THAT HAS JUST MOVED THRU FSD AND KEEPG A CHC IN NW IA ALL NGT AS FNT IS SLOW TO MOVE THUR. LWRD TEMPS SOME IN WRN AND NRN PRT OF CWA AS A LTTL COOL AND DRIER AIR MOVES IN TNGT WITH CLRG SKIES. .FSD...NONE WB
In the hours before
Special weather statement, Aug 12, 8:32 PM CDT, 2 hours 55 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT SAT AUG 12 2000 TORNADO WATCH NUMBER 603...WHICH WAS ISSUED FOR SOUTHWEST MINNESOTA AND PORTIONS OF NORTHWEST IOWA THROUGH 10 PM CDT...HAS BEEN DISCONTINUED. SCATTERED THUNDERSTORMS MAY YET DEVELOP LATE THIS EVENING AND EARLY IN THE OVERNIGHT ACROSS EASTERN PORTIONS OF SOUTHWEST MINNESOTA AND INTO N<ORTHWEST IOWA...AS A COLD FRONT MOVES THROUGH THE REGION...BUT SEVERE WEATHER IS NOT EXPECTED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| Aug 13, 12:14 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 46 min |
| Aug 13, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 46 min |
| Aug 13, 1:46 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 29 min |
| Aug 13, 2:37 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.